- Gastroenterology Education and CPD for trainees and specialists - http://www.gastrotraining.com -

Chronic radiation enteritis (CRE)

Discuss CRE?

Radiotherapy can cause an acute injury to the small and large intestines that develops during or shortly after treatment of a variety of malignancies. The initial toxicity is generally self limiting within a matter of weeks, but chronic changes can develop months or years after therapy.

Discuss the aetiology of CRE?

CRE usually develops six or more months after radiation therapy. It is due to an obliterative arteritis that leads to intestinal ischemia. This can cause strictures, ulceration, fibrosis, and occasionally fistula formation. This leads to reduced bile acid absorption, increased intestinal permeability, bacterial overgrowth and lactose malabsorption.

Discuss the clinical features of CRE?

Clinical manifestations may include nausea, vomiting, lactose intolerance, obstructive symptoms, diarrhea, weight loss, malnutrition, and bleeding (if large bowel is involved).

Discuss the diagnosis of CRE?

The diagnosis is usually established by suggestive radiologic findings in patients with compatible clinical features who have a history of prior radiation exposure.

Discuss the treatment of CRE?

  • Symptomatic predominantly
  • Antibiotics if bacterial overgrowth confirmed
  • Surgery may be needed for intestinal fistula, massive adhesions or strictures. Surgery for radiation enteritis is very tricky and should be avoided, if at all possible.
  • TPN- mainstay of medical therapy.

Article printed from Gastroenterology Education and CPD for trainees and specialists: http://www.gastrotraining.com